Alert archive / Kansas / Tornado Warnings in 1999
Tornado Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Apr 26, 1999, 9:12 PM CDT for Harper County, Kansas. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 26, 1999, 9:12 PM CDT (02:12 UTC)
- Expired
- Apr 26, 1999, 10:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Harper County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 9:20 PM CDT | Hail 0.75 | Attica, KS | |
| Apr 26, 9:25 PM CDT | Hail 1 | Anthony, KS | |
| Apr 26, 9:25 PM CDT | Thunderstorm Wind 52 | Anthony, KS | |
| Apr 26, 9:45 PM CDT | Hail 1 | Waldron, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KICT 270216 RRA TORICT KSC077-270300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 912 PM CDT MON APR 26 1999 THE NATIONAL WEATHER SERVICE WICHITA HAS ISSUED A * TORNADO WARNING FOR... HARPER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1000 PM CDT * AT 912 PM CDT A TRAINED SPOTTER REPORTED A TORNADO 6 MILES WEST OF ATTICA...OR ABOUT 61 MILES SOUTHWEST OF WICHITA. RADAR SHOWED THIS TORNADIC STORM MOVING SOUTHEAST AT 15 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ATTICA CORWIN WALDRON THIS WILL EXTEND THE TORNADO WARNING ISSUED EARLIER FOR WESTERN HARPER. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. & NOONAN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Apr 26, 3:55 PM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, Apr 26, 3:55 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 303 PM CDT MON APR 26 1999 MAIN CONCERN WILL BE THE POSSIBILITY OF FLASH FLOODING ACROSS THE SE SECTIONS OF THE CWA TONIGHT. A WIDESPREAD AREA OF MODERATE RAINS IS CURRENTLY MOVING ACROSS SE KS THIS AFTERNOON. GROUNDS ACROSS SE KS ARE NEARLY SATURATED AND WITH THE POSSIBILITY OF ANOTHER ROUND OF TSRA THIS EVENING AS THE UPPER LVL LOW MOVES THROUGH...FLASH FLOODING IS A HIGH POSSIBILITY FROM ANY HEAVY RAINFALL PRODUCING THUNDERSTORM. THIS MORNING'S FLASH GUIDANCE NUMBERS WERE AROUND 1.5 INCHES...HOWEVER I'M SURE THEY'RE QUITE LOWER NOW. THEREFORE...A FLASH FLOOD WATCH WILL BE POSTED FOR TONIGHT ALONG AND MAINLY EAST OF THE KANSAS TURNPIKE. AS MENTIONED ABOVE...UPPER LEVEL LOW AND ASSOCIATED COLD POOL IS FCST TO MOVE ACROSS THE STATE OVERNIGHT. ALMOST ANY DAYTIME HEATING AND CONTINUED COOLING OF MID LVL TEMPS AS SEEN ON LAPS WILL HELP STEEPEN LAPSE RATES ACROSS THE AREA...PROVIDING A CHC OF THUNDERSTORM REDEVELOPMENT THIS EVENING ACROSS CENTRAL SECTIONS OF THE CWA AND INTO SE KS OVERNIGHT. MODELS WERE IN CLOSE AGREEMENT ON MOVING THE UPPER LVL LOW INTO MO BY 12Z TUE. WRAP AROUND CLOUD COVER WILL CONTINUE TO KEEP SE KS UNDER AN OVERCAST SKY. CENTRAL AND SOUTH CENTRAL KS MAY SOME BREAKS OVERNIGHT...BUT EXPECT AREAS OF FOG TO DEVELOP BEFORE SUNRISE. TUESDAY INTO WEDNESDAY NIGHT...THINGS SHOULD QUIET DOWN AND SUNSHINE TO RETURN MOST LOCATIONS. SE KS WILL SEE CLOUDS THROUGH MUCH OF THE DAY ON TUESDAY DUE TO THE CONTINUED WRAP AROUND BUT THEN SEE MORE SUNSHINE ON WED AS THE LOW MOVES FARTHER EAST. MODELS AGREE ON WEAK RIDGING OVER THE AREA THROUGH MID WEEK AS THE NEXT SYSTEM DIVES SOUTH ALONG THE WEST COAST AND INTO THE 4-CORNERS AREA BY THURSDAY. MAIN CONCERN THROUGH THIS PERIOD IS THE POSSIBLITY OF FOG AROUND SUNRISE EACH DAY. SFC HIGH PRESSURE WILL BE NOSING INTO FROM THE NORTH AND WINDS SHOULD BE FAIRLY LIGHT OUT OF AN EASTERLY DIRECTION MOST LOCALES WED MORNING THROUGH THURSDAY. EXTENDED... AN OMEGA TYPE PATTERN SETTING UP OVER THE CONUS TOWARDS THE END OF THE WEEK. HIGH PRESSURE WILL BACKDOOR INTO THE KS REGION AND IT APPEARS IT WILL KEEP THINGS DRY THROUGHTOUT THE WEEKEND KEEPING MOST OF THE PRECIPITATION OUT WEST OVER THE HIGH PLAINS. MAIN CONCERN IS UNTIL THE HIGH CAN ESTABLISH ITSELF...THE UKMET AND ECMWF INDICATED A WEAK WAVE ROTATING AROUND THE UPPER LVL LOW IN THE SW MOVING ACROSS KS ON THURSDAY. MRF DIDN'T REALLY PICK THIS UP...BUT DOES HAVE ITS HIGHEST POPS ON THURSDAY SO WILL KEEP A CHC OF PRECIP GOING ON THU BUT KEEP IT DRY FOR FRI AND SAT. NOONAN ICT 52 72 50 72 / 70 10 10 5 HUT 52 72 50 72 / 70 10 10 5 EWK 52 72 50 72 / 70 10 10 5 EQA 52 72 50 72 / 70 10 10 5 WLD 52 72 50 72 / 70 10 10 5 RSL 47 71 47 70 / 60 10 10 5 GBD 47 71 47 70 / 60 10 10 5 SLN 50 70 48 70 / 70 10 10 5 MPR 50 70 48 70 / 70 10 10 5 CFV 55 68 50 70 / 90 40 10 5 CNU 55 68 50 70 / 90 40 10 5 K88 55 68 50 70 / 90 40 10 5 .ICT...FLASH FLOOD WATCH TONIGHT FOR SE KS AND PARTS OF SC KS ZONES KSZ053...rKSZ069>072...KSZ092>096 ...KSZ098>100.
In the hours before
Special weather statement, Apr 26, 3:18 PM CDT, 5 hours 54 minutes before
KSZ032-033-047>051-262200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 318 PM CDT MON APR 26 1999 ...COLD AIR FUNNELS REPORTED IN CENTRAL KANSAS COUNTIES... SPOTTERS HAVE REPORTED COLD AIR FUNNEL CLOUDS IN THE VICINITY OF LURAY AND LUCAS IN RUSSELL COUNTY ASSOCIATED WITH DEVELOPING THUNDERSTORMS IN THE AREA. COLD AIR FUNNELS ARE A FAIRLY RARE PHENOMENON RESULTING FROM COLDER AIR MOVING IN ALOFT. THEY RARELY TOUCH THE GROUND AND BECOME TORNADOES. WHEN THEY DO...THEY ARE VERY WEAK AND SHORT LIVED. CONDITIONS WILL REMAIN FAVORABLE FOR COLD AIR FUNNELS OVER CENTRAL KANSAS THROUGH THE AFTERNOON. IF ONE DOES REACH THE GROUND IN YOUR AREA...SEEK SHELTER IN A STURDY STRUCTURE. PW
Special weather statement, Apr 26, 3:18 PM CDT, 5 hours 54 minutes before
KSZ032-033-047>051-262200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 318 PM CDT MON APR 26 1999 ...COLD AIR FUNNELS REPORTED IN CENTRAL KANSAS COUNTIES... SPOTTERS HAVE REPORTED COLD AIR FUNNEL CLOUDS IN THE VICINITY OF LURAY AND LUCAS IN RUSSELL COUNTY ASSOCIATED WITH DEVELOPING THUNDERSTORMS IN THE AREA. COLD AIR FUNNELS ARE A FAIRLY RARE PHENOMENON RESULTING FROM COLDER AIR MOVING IN ALOFT. THEY RARELY TOUCH THE GROUND AND BECOME TORNADOES. WHEN THEY DO...THEY ARE VERY WEAK AND SHORT LIVED. CONDITIONS WILL REMAIN FAVORABLE FOR COLD AIR FUNNELS OVER CENTRAL KANSAS THROUGH THE AFTERNOON. IF ONE DOES REACH THE GROUND IN YOUR AREA...SEEK SHELTER IN A STURDY STRUCTURE. PW
Special weather statement, Apr 26, 5:53 PM CDT, 3 hours 19 minutes before
KSZ032-033-047>051-067-068-270200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 553 PM CDT MON APR 26 1999 ...COLD AIR FUNNELS REPORTED IN CENTRAL KANSAS COUNTIES... SPOTTERS HAVE REPORTED COLD AIR FUNNEL CLOUDS IN THE VICINITIES OF CLAFIN IN EASTERN BARTON COUNTY AND CHASE IN WESTERN RICE COUNTY ASSOCIATED WITH DEVELOPING THUNDERSTORMS IN THE AREA. COLD AIR FUNNELS ARE A FAIRLY RARE PHENOMENON RESULTING FROM COLDER AIR MOVING IN ALOFT. THEY RARELY TOUCH THE GROUND AND BECOME TORNADOES. WHEN THEY DO...THEY ARE VERY WEAK AND SHORT LIVED. COLD AIR FUNNELS NORMALLY HANG A FEW HUNDERED FEET DOWN FROM THE PARENT CLOUD...ROTATE OR SPIN LIKE A TOP...AND THEN DISSIPATE WITHIN A FEW MINUTES. CONDITIONS WILL REMAIN FAVORABLE FOR COLD AIR FUNNELS OVER CENTRAL KANSAS THROUGH SUNSET. IF ONE DOES REACH THE GROUND IN YOUR AREA...SEEK SHELTER IN A STURDY STRUCTURE. NOONAN
Special weather statement, Apr 26, 5:53 PM CDT, 3 hours 19 minutes before
KSZ032-033-047>051-067-068-270200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 553 PM CDT MON APR 26 1999 ...COLD AIR FUNNELS REPORTED IN CENTRAL KANSAS COUNTIES... SPOTTERS HAVE REPORTED COLD AIR FUNNEL CLOUDS IN THE VICINITIES OF CLAFIN IN EASTERN BARTON COUNTY AND CHASE IN WESTERN RICE COUNTY ASSOCIATED WITH DEVELOPING THUNDERSTORMS IN THE AREA. COLD AIR FUNNELS ARE A FAIRLY RARE PHENOMENON RESULTING FROM COLDER AIR MOVING IN ALOFT. THEY RARELY TOUCH THE GROUND AND BECOME TORNADOES. WHEN THEY DO...THEY ARE VERY WEAK AND SHORT LIVED. COLD AIR FUNNELS NORMALLY HANG A FEW HUNDERED FEET DOWN FROM THE PARENT CLOUD...ROTATE OR SPIN LIKE A TOP...AND THEN DISSIPATE WITHIN A FEW MINUTES. CONDITIONS WILL REMAIN FAVORABLE FOR COLD AIR FUNNELS OVER CENTRAL KANSAS THROUGH SUNSET. IF ONE DOES REACH THE GROUND IN YOUR AREA...SEEK SHELTER IN A STURDY STRUCTURE. NOONAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 7:35 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 40 min |
| Apr 26, 8:15 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 60 min |
| Apr 26, 8:39 PM CDT | Tornado Warning | ICT | Harper | 36 min |
Nearby
Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.